HTTP/1.0 200 OK Content-Type: text/html Sick Veterans Urge Health Minister To Further Probe Tainted
Pubdate: Mon, 13 Mar 2017
Source: Globe and Mail (Canada)
Copyright: 2017 The Globe and Mail Company
Contact:  http://www.theglobeandmail.com/
Details: http://www.mapinc.org/media/168
Author: Grant Robertson
Page: A1

SICK VETERANS URGE HEALTH MINISTER TO FURTHER PROBE TAINTED MARIJUANA

A group of Canadian military veterans who say they are suffering from
health problems after consuming tainted medical marijuana is calling
on Health Minister Jane Philpott to launch a formal investigation,
saying the department has failed to examine the problem properly and
fairly on behalf of patients.

Scott Wood, a retired military policeman whose career involved
investigating military wrongdoing and guarding heads of state, said he
believes Health Canada is trying to sweep the problem under the rug
without a proper investigation.

The group's call for Ms. Philpott to get involved comes after Health
Canada issued a public statement Friday saying it determined there was
"low health risk" posed by several banned pesticides found in medical
marijuana sold by two federally licensed companies.

"Here are the facts," Health Canada said, stating that its findings
determined the amount of the banned chemical myclobutanil found was
not enough to pose a "risk of serious adverse health
consequences."

But Mr. Wood says the facts he has collected differ from Health
Canada's and there needs to be further examination. He began reaching
out to dozens of affected patients, including veterans, after he came
down with sudden and mysterious health problems last fall after
consuming medical marijuana that was later recalled) Mr. Wood, who
used the products to help with severe back pain, says he has since
catalogued about 100 patients, and counting, who have each come down
with significant - and oddly similar - health problems that had no
explanation, other than they had each consumed the same tainted products.

However, when some of these patients, including Mr. Wood, contacted
Health Canada, he says they received no help. In a recording of Mr.
Wood's phone call to Health Canada, which was provided to The Globe
and Mail, he is told to send his concerns to a department e-mail address.

Mr. Wood, 53, says he's spoken with dozens of veterans who gravitated
to medical marijuana instead of prescription drugs to ease pain from
injuries suffered while serving, or to deal with post-traumatic stress
disorder, who are now experiencing problems. He figures there are
thousands of people exposed, and questions how Health Canada can
dismiss the problem without talking to many of those affected.

"There's a commonality - you have people who used the contaminated
stuff, and they're all showing very similar symptoms," Mr. Wood said.
"There's the evidence. You've got reasonable, probable belief to say
there's something going on here."

When asked for comment on the veterans' concerns last week, a
spokesman for Dr. Philpott did not respond to The Globe.

Symptoms being reported by patients who consumed products that were
later recalled by Mettrum Ltd. and Organi-Gram Inc. include persistent
nausea and vomiting after taking the product, followed by continuing
breathing problems, rashes and body pain.

Mr. Wood, who stopped using the products after the first symptoms
emerged, has been taken to the emergency room at his local hospital
three times since then due to sudden breathing difficulties. He says
his investigation has turned up several unusual symptoms that are
consistent across dozens of patients, including severe itching, joint
pain and periodic abdominal pain. Mr. Wood has also collected
photographs from patients, including himself, who have suffered
painful rashes, and sometimes blistering, around their necks and other
areas of the body.

The situation poses an interesting question: Was Health Canada's
assessment of the problem accurate, or are these symptoms due to
something else? Mr. Wood believes the sudden emergence of his symptoms
after consuming the products is no coincidence.

"They're not doing a field test, they're not going out and saying:
'Let's go check these people and see what happened.' Basically they're
hiding behind numbers, and they're just hoping everybody goes away and
doesn't question it," he said. "These symptoms didn't come out of
nowhere. They have to be caused by something."

Mettrum and Organi-Gram are now the subject of two proposed
class-action lawsuits that seek to force the companies to refund money
collected from the recalled products.

Mr. Wood said he is not part of those lawsuits, but is instead trying
to get to the bottom of the medical issues for the group of veterans
and others affected.

The banned chemical myclobutanil is known to emit hydrogen cyanide
when combusted. In its statement Friday, Health Canada said the risks
from the tainted products were deemed to be low because the trace
amounts of myclobutanil found would not have produced enough hydrogen
cyanide to cause a concern. Health Canada also said hydrogen cyanide
is a by-product of smoking cannabis, and it believes the levels from
the myclobutanil would have been less than what is produced normally
when the plant is combusted.

However, Mr. Wood believes that in focusing solely on the hydrogen
cyanide issue, Health Canada is ignoring other health risks posed by
myclobutanil, which has never been fully studied for inhalation
safety, as well as the risks of pyrethrin and bifenazate, which were
also found in the recalled products, and are not approved for use on
cannabis.

Scientists in the United States and Canada have told The Globe and
Mail not enough is known about the effects of these chemicals on
medical marijuana to understand what the true risks are when inhaled.

Jonathan Page, who runs Anandia Labs in B.C., says some of the
symptoms being reported don't make sense to him based on what is known
of hydrogen cyanide exposure. But Dr. Page said he can't rule out
health risks from the banned pesticides because little is known about
them. Much of the science on safety is derived from testing on food,
rather than on plants that are smoked.

"We can't really tell," Dr. Page said. "This is the heart of the issue
- - each of these pesticides need to be evaluated in the cannabis
system, rather than extrapolation from a food system. … Everybody is
operating on an absence of evidence and data."

Health Canada monitors drug side effects through documents called
Adverse Reaction Reports, which are filed by patients and doctors. The
department said Friday that, as of March 6, it received 24 reports
relating to the tainted cannabis problem. Of those, 13 were received
after the announcement of a Canada-wide recall.

The reports list symptoms such as weight loss, nausea, vomiting,
throat irritation, difficulty breathing, swelling, heart palpitations,
movement disorder, pain and discomfort.

Health Canada added that the reports are "the opinion or observation
of the individual making the report, and are not, on their own, proof
of a specific substance causing a reaction."

While the companies involved have cited the low number of Adverse
Reaction Reports as evidence that the issues have not been
significant, the statistics on these filings are not a good indicator
of the severity of a problem, since many Canadians do not know they
should send such complaints to the department, or know how to do so.

Mr. Wood believes Health Canada should properly investigate the
problem before dismissing it, because there are people who have become
inexplicably sick. "People are going to their doctors and their
doctors don't know how to handle it. They aren't sure because they've
never experienced it before," he said.
- ---
MAP posted-by: Matt